Patient Comments: Muscle Cramps - Causes

What was the cause of your muscle cramps?

Comment from: female, 75 or over (Patient) Published: May 13

I was admitted to the hospital following symptoms of dehydration, orange urine, nausea and vomiting, lack of appetite, abdominal bloating and general gastric problems. I also had jaundice of the eyes. I was diagnosed with alcohol induced hepatitis and following a CT, fatty liver. I also have hypothyroidism that went undiagnosed for a long time which I think had a play in the buildup of fat in my liver. I have bad gastric reactions to foods with gluten (corn, rice) and many meats too (beef, pork), so I avoid those foods. I had and continue to be malnourished. I think the flora in my gut is off balance and it is hard to digest food (formerly had C. difficile). I take probiotics for that. Since quitting drinking following diagnosis, my stomach has decreased in size by many inches. I have severe stretch marks left. They class fatty liver as either alcoholic or non-alcoholic. My liver levels are tested regularly and my most recent liver ultrasound was normal except for the still fatty liver. I will always do as much as I can to avoid another 5 day hospital stay! I wonder if fatty liver causes confusion. I still feel mentally fogged. I used to take vitamin E to help repair my liver, but read it can lead to a buildup of fat in the liver.

Was this comment helpful?Yes
Comment from: Castey, 45-54 Female (Patient) Published: April 05

To all who suffer leg cramps, I too have been having them for many years and they have been so severe that it has made me physically sick. There have been times where I thought my bones were going to break! I also was given every medicine known to mankind with no relief. I then found something that helps a lot! It is called of all things 'Stops Foot and Leg Cramps'. It is an all-natural liquid made by the Amish. It literally has saved my life. It runs about USD 11.00 a bottle and I pour it into a spray bottle and just spray it on the muscle. Instead of a leg cramp that lasts for hours or more, it will break in a matter of minutes. Makes you smell like a tossed salad, but who cares if we are not suffering like that. I get it at a vitamin store, check it out! I swear by it and am very thankful I did research and found it.

Was this comment helpful?Yes
Comment from: Vicky V., 35-44 Female (Patient) Published: January 14

A little tip for you people out there suffering from severe cramps. Go see an orthopedist and check your feet. I was just diagnosed with 'hollow feet', a foot deformity where the arch is abnormally high (opposite of flat foot basically). I was told that this was the reason behind the severe cramps I've had since December 14, and was admitted to hospital for it. Probably had this since birth and it all culminated in December; my feet just collapsed after all these years. It is worth a visit to an orthopedist just to check! This has been my life saver.

Was this comment helpful?Yes
Comment from: joanne, 35-44 Female (Patient) Published: December 10

I had severe palpitations for 3 years and my cardiologist ignored them until I had a severe episode of atrial fibrillation. I had to wear a monitor for a month before anything showed up on the last day. I was then put on warfarin to avoid stroke. I continued to have severe episodes and finally one morning I was so weak; my pulse dropped to 35. I called the cardiologist and spoke with his nurse who told me to get to the emergency room (ER). I kept pulsing out in the ER. First they put a patch pacemaker on. Then within an hour I was taken to the operation room and had a temporary pacemaker inserted. Next day I had a permanent one. About 4 years ago I had an AV (atrioventricular) ablation; means they burn the AV node so I wouldn't feel the ablation. Finally I felt much better. Now I am starting to feel extreme exhaustion for the past 3 days, it lasts several hours. I cannot even sit up and read when this happens. I am calling the doctor tomorrow to make sure my heart is not out of rhythm. I on warfarin, diltiazem, Valium, and Tylenol PM plus B supplements. I hate to live with this exhaustion; don't feel like I am really living.

Was this comment helpful?Yes
Comment from: CJC, 65-74 Female (Patient) Published: November 03

Over 3 months ago, I awoke with a very painful muscle cramp middle of right thigh. I still have it. Often it is also felt in the area of the gluteus medius. Standing up or sitting down are the worst, especially if I have been sitting for a while, say, over 20 minutes. Every twitch in my sleep gives a jerk and a stab of pain, so lack of sleep and its consequences are a problem. The site of this pain cannot be localized. I did maximum Aleve and ice and pulled back from a lot of my aerobic machines. Nothing worked. I have been to three doctors and now awaiting a physiotherapist's input. X-rays show a good hip for my age but an inflamed nerve root at L4 L5. MRI shows a goodly amount of lower back arthritis but nothing on nerves. All are puzzled. I wonder if an epidural cortisone would work. It has taken a couple months to get the doctor to validate my pain and I use a low dose oxycodone which takes off the edge. This pain is a 10 almost every time I move that muscle, which is often. Not restless leg syndrome or sciatica. Potassium and calcium are very normal.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Muscle Cramps - Effective Treatments Question: What kinds of treatments have been effective for your muscle cramps?
Muscle Cramps - Vitamins and Supplements Question: Which vitamins or supplements did you start taking to relieve muscle cramps?
Muscle Cramps - Prevention Question: What measures have you found effective in preventing muscle cramps?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.


Health Solutions From Our Sponsors